Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 138, NWS St. Louis, MO

July 25, 2001Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 25, 2001, 12:43 AM CDT for Shelby County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 25, 2001, 12:43 AM CDT (05:43 UTC)
Expired
Jul 25, 2001, 1:30 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shelby County, MO

The radar

The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3214 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3214 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 250544
SVRSTL

MOC205-250630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 AM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 130 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF CLARENCE...MOVING SOUTHEAST
  AT 30 MPH.

* LOCATIONS IN THE PATH...
  CLARENCE
  SHELBYVILLE
  SHELBINA
  EMDEN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE tINTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3997 9233 3982 9229 3960 9230 3970 9186
          3995 9185

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 3:30 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE JUL 24 2001

PCPN THREAT AND TMPS RMN THE BIGGEST FCST CHALLENGES THIS FCST
PCKG...SPCLY THRU 60H.  MDLS CONT TO DIFFER ON HANDLING OF THE FNT
CURRENTLY DRAPPED ACRS THE UPR MIDWEST INTO THE PLAINS WITH THE AVN
RMNG THE MOST AGRSV MDL IN SINKING THE FNT SWD THRU THE CWFA.  THE
ETA AND NGM ARE VERY CLOSE AND SLOWER...AND CONT TO GET A TAD SLOWER
WITH EACH SUCCESSIVE RUN.  MY BLF IS THE AVN IS A BIT QUICK AND IT'S
TENDENCY TO BLOW UP VORTS WITH PCPN AND THE EFFECTS ON THE SFC PRES
FIELD AND WNDS IS CAUSING THIS.  I'M ALSO STILL NOT TOTALLY BUYING
INTO THE DP SWD PUSH OF THE FNT IN THE LATER PDS...AND AM MORE
INCLINED TO BLV IT WL HANG UP IN THE SRN OZARKS OR BOSTON MTNS.

IN THE NR TERM...REMNANTS OF MCS WHICH EFFECTED SE MO THIS MRNG CONT
TO PUSH INTO NRN AR WITH OUTFLOW BNDRY NOW INITIATING DVLPMNT OVR SW
MO.  ASSOCD VORT OVR SE MO SHUD CONT TO SINK SWD AND THIS SHUD BE A
NON-FACTOR IN THE FCST TNGT.  QUESTION WL BE DVLPMNT FURTHER NORTH
OVR THE SRN HALF OF IA ASSOCD WITH CNVCTVLY ENHANCED VORT MOVG INTO
WRN IA.  LOW LVL INFLOW OVR MO IS CURRENTLY BEING EFFECTED BY
AFOREMENTIONED SE MO SYS...BUT LATER TNGT IT SHUD BGN RESPONDING TO
NRN SYS AND BCM DECIDELY SWLY.  THIS IS FCST TO RESULT IN A BROAD
E-W ORIENTED ZN OF MCON AND LIFT IN ADVANCE OF THE CDFNT FM
NRN/CNTRL IL ACRS NRN MO.  THE SLOWING SWD SAGGING FNT AND THIS
INCRS IN LRG SCALE SUPPORT WUD CONT TO FAVOR HI POPS TNGT OVR NRN
SXNS OF THE CWFA.  LESS FOCUSED WAA ASSOCD WITH THE SWLY LLJ WL
RESULT IN ENUF LIFT TO SUPPORT CHC POPS CNTRL MO INTO SW IL.  A
QUICK LK AT THE NEW 18Z ETA IS INTERESTING AS IT REALLY DRIVES PCPN
SWD TNGT FM IA AND DP INTO MO.  THE FCST FOR 21Z ALREADY LKS TOO FAR
SOUTH AND THIS MAY BE RELATED TO TDAS CHGS IN THE EDAS.

FOR WED ALOT HEDGES ON THE AMT OF CLDS AND PCPN.  THE 12Z ETA AND
AVN BOTH SUGGEST SOME SORT OF MCS WL SINK SEWD FM NW MO DURING THE
MRNG WITH BOTH IT'S OUTFLOW AND DEBRIS CLD EFFECTING A LRG PTN OF
OUR CWFA TO A DEGREE.  CLDS AND THREAT OF PCPN WUD ARGUE FOR KPG THE
TMPS DOWN FM THE WARM FWC VALUES AND MORE OR LESS A BLEND OF GUID.
IF THE MCS AND DEBRIS DON'T PAN OUT THEN THE WARMER NUMBS CERTAINLY
AREN'T OUT OF THE QUESTION AS THE FAVORED ETA/NGM HV THE FNT OVR THE
NRN PTN OF OUR CWFA AT 00Z/THURS WITH SW SFC WNDS.  HV GONE WITH HI
CHC OR LIKELY POPS GIVEN BNDRYS AND VERY MOIST AND UNSTBL AMS IN
PLACE ACRS THE RGN.

AGAIN FOLLOWING THE SLOWER FNT TIMING...HV INCRS POPS WED NGT AND
CONTD THEM OVR THE SRN HALF OF THE CWFA ON THURS.  DRIER AND
RELATIVELY COOLER AIR WL BLD INTO THE RGN IN THE WAKE OF THE FNT
EVENTUALLY SPRDG ACRS MOST OF THE CWFA THURS INTO FRI.

ALL HEAT WARNINGS HV EXPIRED WITH THIS ZN PCKG. THIS SHUD BE OK
UNLESS THE CLDS AND PCPN BUST TMW AND THEN WE MAY FLIRT WITH THE 105
HI MARK IN THE AFT.

.STL...NONE
GLASS

In the hours before

Special weather statement, Jul 25, 12:00 AM CDT, 43 minutes before
ILZ095-096-250530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 AM CDT WED JUL 25 2001

...SEVERE THUNDERSTORM WATCH FOR ADAMS AND BROWN COUNTIES ILLINOIS
CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST ILLINOIS...
INCLUDING THE CITY OF QUINCY...HAS BEEN CANCELLED. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS...
BUT SHOULD REMAIN BELOW SEVERE LIMITS.

qWDB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:17 AM CDTSevere Thunderstorm WarningLSXKnox43 min
Jul 25, 1:37 AM CDTSevere Thunderstorm WarningLSXMonroe38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.